Alert archive / Arizona / Flash Flood Warnings in 2025

Flash Flood Warning 9, NWS Tucson, AZ

July 4, 2025Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 4, 2025, 2:33 PM MST for Cochise County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2025, 2:33 PM MST (21:33 UTC)
Expired
Jul 4, 2025, 4:30 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2025-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2025-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WGUS55 KTWC 042133
FFWTWC
AZC003-042330-
/O.NEW.KTWC.FF.W.0009.250704T2133Z-250704T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
233 PM MST Fri Jul 4 2025

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southern Cochise County in southeastern Arizona...

* Until 430 PM MST.

* At 233 PM MST, Doppler radar indicated thunderstorms producing 
  between 0.75 and 1.50 inches of heavy rain across the southern 
  portions of the Huachuca Mountains. Flash flooding is ongoing or 
  expected to begin shortly, especially drainages that drain into 
  Ash Canyon and Spring Creek. Roadway dips and other low-lying 
  areas along and near Highway 92 between Nicksville and Palominas 
  may be impacted.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Palominas and Coronado National Memorial.

This includes Route 92 between mile markers 332 and 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3133 11024 3136 11028 3139 11029 3141 11026
      3141 11024 3144 11019 3143 11010 3139 11010
      3133 11014

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
2 follow-up statements
526 
WGUS75 KTWC 042240
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
340 PM MST Fri Jul 4 2025

AZC003-042330-
/O.CON.KTWC.FF.W.0009.000000T0000Z-250704T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
340 PM MST Fri Jul 4 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR SOUTHERN COCHISE COUNTY...

At 340 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms produced heavy rain across the warned area. Between 
1.5 and 3 inches of rain have fallen. An automated rain gauge from 
Ash Canyon reported 2.72 inches of rainfall in the last 3 hours and 
a spotter from near Ash Canyon reported 2.0 inches of rainfall. 
Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Palominas and Coronado National Memorial.

This includes Route 92 between mile markers 332 and 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3133 11024 3136 11028 3139 11029 3141 11026
      3141 11024 3144 11019 3143 11010 3139 11010
      3133 11014

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
097 
WGUS75 KTWC 042330
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
430 PM MST Fri Jul 4 2025

AZC003-042340-
/O.EXP.KTWC.FF.W.0009.000000T0000Z-250704T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
430 PM MST Fri Jul 4 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN COCHISE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3133 11024 3136 11028 3139 11029 3141 11026
      3141 11024 3144 11019 3143 11010 3139 11010
      3133 11014

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:18 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 4, 2:18 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
218 PM MST Fri Jul 4 2025

.SYNOPSIS...A drying trend is expected today into this weekend
with mainly isolated storm coverage focused on locales south of
Tucson. Temperatures will remain below normal this afternoon
before warming back up to above normal levels by Sunday and
continuing through much of next week. Very hot conditions may
return Wednesday.

&&

.DISCUSSION...Independence Day is one of those perfect holidays
to get together with family and friends, enjoy your time in the
moment and also reflect on the past. I guess we do the same type
of thing with meteorology. Southeast Arizona has successfully
made its move into the 2025 Monsoon this past week with plenty of
thunderstorm activity the past several days already under our
belt. Not all Monsoon seasons are like that. Some storm activity
kinda trickles into the area over the first half of July.

In any event, we have been advertising a decrease in thunderstorm
activity today into this weekend and it looks like that will hold
tight. The upper pattern is defined by the 500 mb high center
building into Southeast Arizona from the WSW, in the wake of a
departing trough which is currently moving through the Rockies.
The latest GOES PWAT imagery indicated slightly over an inch of
precipitable water across the southern half of Arizona. This
matches up well with the 04/18Z KTWC sounding that has a PWAT
value of 1.13 inches. Surface dewpoints have mixed out into the
upper 40s to mid 50s. There is a weak 850-700 mb Theta-E ridge
axis that extends across Sonora Mexico into Santa Cruz county.
Normally, this should be enough moisture for storms to feed off of
today...but the position of the upper high should hinder deep
convection across the area. In fact, you can see it on the KTWC
sounding AOA 550 mb. This warm layer will essentially choke off
the storms as they get going. You can see this in the real world by
looking at the storms that have shot-up real quick. The convective
plume goes vertical into a thin tower, then it seemingly loses its
base base and the tops then become a long plume of cirrus that
extends NE due to the strong flow aloft. In any event, expect
isolated to low-end scattered convection to develop across Santa
Cruz and SW half of Cochise this afternoon. There is ample
moisture to work with...so the storms will be capable of producing
locally heavy rainfall. In fact, the 04/12Z HREF indicates on
their 3-hr ensemble probability matched mean QPF a 30-50 percent
chance of 1+ inch of rainfall. This matches up with reality since
in several of the gages in the Huachuca mountains have received
between 0.75 and 1.00 inch.

We will see a reinforcement of lower level moisture across our
neck of the woods overnight tonight into Saturday as a weak gulf
surge spill into the lower deserts of SW Arizona. Despite the
increase in moisture across the Western portions of the forecast
area, The coverage of thunderstorms Saturday will also be limited,
with the focus for storms shifting a little farther west into
Santa Cruz county into the Tohono O'odham Nation.

The 500 mb high is expected to slowly drift northward into NE AZ
Sunday into the first half of next week. Although this seems like
a subtle shift, this does change the direction of the flow from
the SW to a more divergent NE flow, which is more conducive for
thunderstorm activity Monday thru Wednesday. The only downside is
that this will also lift the 300 mb high into WRN AZ. This will
not only limit thunderstorms coverage across the western portions
of thew forecast area, but will also warm us up. The 04/20Z NBM
probabilities of reaching 110 degrees at the Tucson International
Airport (KTUS) are now 14% Tuesday, 35% Wednesday and 18%
Thursday. Nobody is a fan of that. For now, the warm celebrations
with a quiet-ish holiday weekend will have to suffice.

&&

.AVIATION...Valid through 06/00Z. SCT-BKN 7-12k ft AGL until
05/05Z...then SCT 12-15k ft AGL thru 05/19Z...then SCT-BKN 7-12k
ft AGL again Saturday afternoon. ISOLD- SCT SHRA/TSRA are expected
through 04/04Z with CIGS BKN 5-8k ft AGL and gusty outflow winds
up to 40 kts. Surface winds generally WLY 8-13 kts, becoming SLY
less than 10 kts overnight. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Slightly below normal temperatures this afternoon,
then warming back this weekend into next week with the potential
for very hot temperatures to return the middle of next week.
Expect isolated to scattered showers and thunderstorms this
afternoon into this evening mainly south and southeast of Tucson.
A decrease in thunderstorm activity is expected this weekend as
the area transitions into a low grade monsoon pattern. An eventual
uptick in monsoon activity is possible the middle of next week
but will be dependent on how quick the high pressure aloft shifts
north. Winds generally light and under 15 mph with the exception
of gusty and erratic winds up to 35-45 mph near any thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:07 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 3, 6:25 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 4, 12:20 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 4, 2:08 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 4, 4:24 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 4, 4:26 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr

Nearby

Flash Flood Warnings in Arizona, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.